Neck pain, or a sore neck, can be a regular symptom of the common cold or flu. In other instances, neck pain may be the sign of a potentially serious medical condition like meningitis. Knowing the difference can help you make the right choice if neck pain and cold symptoms co-occur.
There are numerous causes of neck pain; when associated with a cold or similar illness, a handful of factors are usually to blame.
In general, cold and flu viruses tend to make your muscles achy and sore. There also are several lymph nodes (also called glands) in the neck that can become swollen and tender with illness. Swollen lymph nodes can make your neck feel stiff. They may even become so swollen that they feel like lumps in your neck.
In addition, when you’re lying down for long periods (because you’re sick), it’s easy for your neck to become tired from certain positions — and to even become kinked while you’re getting the extra sleep you need in order to recover.
It is also possible that sore throat pain can radiate to the neck, a phenomenon known as referred pain. In such cases, there may also be otalgia (ear pain).1
There are several things you can do to ease neck pain associated with a cold or flu-like illness at home. These include oral, topical, and home remedies that are sometimes combined to provide relief.
Ice and Heat Application
A simple and effective way to ease neck pain from a cold or flu virus is to use an ice pack or heating pad. Heat can relax tense muscles in the neck, while ice can reduce inflammation. There are no clear-cut guidelines on which is most effective, so you may need to experiment.
When using ice packs or heating pads, make sure you follow general safety guidelines:
Never put either directly on your skin. You should use some kind of linen barrier in between.
Ice packs should generally not be left on for longer than about 20 minutes before taking a break.
Don’t fall asleep with hot or cold packs, or heating pads, in place.
Remove heat or ice immediately if you notice changes in skin coloration, or if they become uncomfortable.
Be especially cautious when heating warm packs in the microwave, as they often heat unevenly or can become excessively hot.
Over-the-counter (OTC) pain relievers, such as acetaminophen and ibuprofen, can help relieve neck pain — but be sure to consult with your doctor or pharmacist if you’re taking other medications, as they could react badly with OTC pain relievers.
You should also keep in mind that many cold and cough preparations already contain these medications, so doubling up could result in an overdose.
Be sure to read the ingredients label of any cold remedy you are taking. The same ingredients are often contained in different products. In some cases, you may find yourself double-dosing a drug and experiencing side effects.
Adults may find some relief from aspirin, but because children risk developing a rare condition called Reye’s syndrome by taking aspirin, it should not be given to them.2
Naproxen sodium (brand name Aleve) can be used in some people, but it’s very similar to ibuprofen. Unless instructed to do so by your doctor, you shouldn’t combine ibuprofen and naproxen sodium. If you have questions about OTC pain relievers, consult your doctor or pharmacist.
How Do You Choose the Right OTC Pain Medication?
Some people may find relief from OTC topical ointments intended to relieve muscle aches. These include:
Menthol (mint oils) like Icy Hot
Salicylates (aspirin-containing creams) like Aspercreme
Capsaicin, an ingredient found in hot peppers
Capsaicin is also used in some creams and ointments that are typically intended for arthritis pain; these may not be the best choice for neck pain, however—especially if you’ve never tried one before.
There have been some reports of chemical burns caused by these ointments, so it’s important to use them as directed. If you experience redness, itching, intense burning, or discomfort, wash the cream or ointment off immediately. Do not use these ointments along with ice or heat packs.
When to Seek Emergency Care
A typical cold or flu virus can last about three weeks. If neck pain persists for longer than three weeks, or if you have lumps in your neck that don’t go away in this amount of time, you should see a doctor.
Neck stiffness also is considered a tell-tale sign of meningitis, although stiffness associated with meningitis is different from a typical sore neck: it can affect your ability to move the neck muscles. You may, for example, have difficulty turning your head from side to side.
Meningitis is an infection that occurs in the fluid or membranes of the brain (the meninges) that can be very serious. It can be caused by a virus or bacteria, and more infrequently by a parasite or fungus.
Although the incidence of meningitis in the United States is low compared to other countries, the risk is significantly increased in college studies who can readily transmit bacterial meningitis from one person to the next.3
The symptoms of meningitis often come on quite suddenly and may also include:
Sensitivity to light
Difficulty waking up
Some types of meningitis can be extremely contagious. For this reason, it is important to rule out meningitis if you have neck pain accompanied by these and other symptoms.